The rate of adaptation in large sexual populations with linear chromosomes

D. Weissman, O. Hallatschek, Genetics 196 (2014) 1167–1183.


Journal Article | Published | English
Author
;
Department
Abstract
In large populations, multiple beneficial mutations may be simultaneously spreading. In asexual populations, these mutations must either arise on the same background or compete against each other. In sexual populations, recombination can bring together beneficial alleles from different backgrounds, but tightly linked alleles may still greatly interfere with each other. We show for well-mixed populations that when this interference is strong, the genome can be seen as consisting of many effectively asexual stretches linked together. The rate at which beneficial alleles fix is thus roughly proportional to the rate of recombination and depends only logarithmically on the mutation supply and the strength of selection. Our scaling arguments also allow us to predict, with reasonable accuracy, the fitness distribution of fixed mutations when the mutational effect sizes are broad. We focus on the regime in which crossovers occur more frequently than beneficial mutations, as is likely to be the case for many natural populations.
Publishing Year
Date Published
2014-04-01
Journal Title
Genetics
Volume
196
Issue
4
Page
1167 - 1183
IST-REx-ID

Cite this

Weissman D, Hallatschek O. The rate of adaptation in large sexual populations with linear chromosomes. Genetics. 2014;196(4):1167-1183. doi:10.1534/genetics.113.160705
Weissman, D., & Hallatschek, O. (2014). The rate of adaptation in large sexual populations with linear chromosomes. Genetics, 196(4), 1167–1183. https://doi.org/10.1534/genetics.113.160705
Weissman, Daniel, and Oskar Hallatschek. “The Rate of Adaptation in Large Sexual Populations with Linear Chromosomes.” Genetics 196, no. 4 (2014): 1167–83. https://doi.org/10.1534/genetics.113.160705.
D. Weissman and O. Hallatschek, “The rate of adaptation in large sexual populations with linear chromosomes,” Genetics, vol. 196, no. 4, pp. 1167–1183, 2014.
Weissman D, Hallatschek O. 2014. The rate of adaptation in large sexual populations with linear chromosomes. Genetics. 196(4), 1167–1183.
Weissman, Daniel, and Oskar Hallatschek. “The Rate of Adaptation in Large Sexual Populations with Linear Chromosomes.” Genetics, vol. 196, no. 4, Genetics Society of America, 2014, pp. 1167–83, doi:10.1534/genetics.113.160705.

Link(s) to Main File(s)
Access Level
OA Open Access

Export

Marked Publications

Open Data IST Research Explorer

Search this title in

Google Scholar